zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Weighted average finite difference methods for fractional diffusion equations. (English) Zbl 1094.65085
Summary: A class of finite difference methods for solving fractional diffusion equations is considered. These methods are an extension of the weighted average methods for ordinary (non-fractional) diffusion equations. Their accuracy is of order $(\Delta x)^{2}$ and $\Delta t$, except for the fractional version of the Crank-Nicolson method, where the accuracy with respect to the timestep is of order $(\Delta t)^{2}$ if a second-order approximation to the fractional time-derivative is used. Their stability is analyzed by means of a recently proposed procedure akin to the standard von Neumann stability analysis [{\it S. B. Yuste} and {\it L. Acedo}, SIAM J. Numer. Anal. 42, No. 5, 1862--1874 (2005; Zbl 1119.65379)]. A simple and accurate stability criterion valid for different discretization schemes of the fractional derivative, arbitrary weight factor, and arbitrary order of the fractional derivative, is found and checked numerically. Some examples are provided in which the new methods’ numerical solutions are obtained and compared against exact solutions.

65M06Finite difference methods (IVP of PDE)
Full Text: DOI
[1] Hilfer, R.: Applications of fractional calculus in physics. (2000) · Zbl 0998.26002
[2] Sokolov, I. M.; Klafter, J.; Blumen, A.: Fractional kinetics. Phys. today 55, 48-54 (2002)
[3] Metzler, R.; Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach. Phys. rep. 339, 1-77 (2000) · Zbl 0984.82032
[4] Metzler, R.; Klafter, J.: The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics. J. phys. A: math. Gen. 37, R161-R208 (2004) · Zbl 1075.82018
[5] Metzler, R.; Barkai, E.; Klafter, J.: Anomalous diffusion and relaxation close to thermal equilibrium: a fractional Fokker-Planck equation approach. Phys. rev. Lett. 82, 3563-3567 (1999)
[6] Barkai, E.; Metzler, R.; Klafter, J.: From continuous time random walks to the fractional Fokker-Planck equation. Phys. rev. E 61, 132-138 (2000)
[7] Goychuk, I.; Hänggi, P.: Fractional diffusion modeling of ion gating. Phys. rev. E 70, 051915-1-051915-9 (2004)
[8] A. Iomin, S. Dorfman, L. Dorfman, On tumor development: fractional transport approach, preprint: <q-bio.TO/0406001>.
[9] Chow, T. S.: Fractional dynamics of interfaces between soft-nanoparticles and rough substrates. Phys. lett. A 342, 148-155 (2005)
[10] Balakrishnan, V.: Anomalous diffusion in one dimension. Physica A 132, 569-580 (1985) · Zbl 0654.60065
[11] Wyss, W.: Fractional diffusion equation. J. math. Phys. 27, 2782-2785 (1986) · Zbl 0632.35031
[12] Schneider, W. R.; Wyss, W.: Fractional diffusion and wave equations. J. math. Phys. 30, 134-144 (1989) · Zbl 0692.45004
[13] Metzler, R.; Klafter, J.: Boundary value problems for fractional diffusion equations. Physica A 278, 107-125 (2000) · Zbl 0984.82032
[14] Sanz-Serna, J. M.: A numerical method for a partial integro-differential equation. SIAM J. Numer. anal. 25, 319-327 (1988) · Zbl 0643.65098
[15] López-Marcos, J.: A difference scheme for a nonlinear partial integrodifferential equation. SIAM J. Numer. anal. 27, 20-31 (1990) · Zbl 0693.65097
[16] Mclean, W.; Thomée, V.: Numerical solution of an evolution equation with a positive-type memory term. J. aust. Math. soc. Ser. B 35, 23-70 (1993) · Zbl 0791.65105
[17] Mclean, W.; Thomée, V.; Wahlbin, L. B.: Discretization with variable time steps of an evolution equation with a positive-type memory term. J. comp. Appl. math. 69, 49-69 (1996) · Zbl 0858.65143
[18] Da, X.: On the discretization in time for a parabolic integrodifferential equation with a weakly singular kernel I: Smooth initial data. Appl. math. Comput. 58, 1-27 (1993) · Zbl 0782.65160
[19] Lubich, Ch.; Sloan, I. H.; Thomée, V.: Nonsmooth data error estimates for approximations of an evolution equation with a positive-type memory term. Math. comp. 65, 1-17 (1996) · Zbl 0852.65138
[20] Gorenflo, R.; Mainardi, F.; Moretti, D.; Pagnini, G.; Paradisi, P.: Discrete random walk models for space-time fractional diffusion. Chem. phys. 284, 521-541 (2002) · Zbl 0986.82037
[21] M. Ciesielski, J. Leszczynski, Numerical simulations of anomalous diffusion, 2003, preprint: <arxiv.org/abs/math-ph/0309007>.
[22] Lynch, V. E.; Carreras, B. A.; Del-Castillo-Negrete, D.; Ferreira-Mejias, K. M.; Hicks, H. R.: Numerical methods for the solution of partial differential equations of fractional order. J. comput. Phys. 192, 406-421 (2003) · Zbl 1047.76075
[23] S.B. Yuste, Weighted average finite difference methods for fractional diffusion equations, in: A. Le Méhauté, J.A. Tenreiro Machado, J.C. Trigeassou, J. Sabatier (Eds.), Proceedings of the 1st IFAC Workshop on Fractional Differentiation and its Applications, ENSEIRB, Bordeaux, 2004, pp. 335-340.
[24] Meerschaert, M. M.; Tadjeran, C.: Finite difference approximations for fractional advection-dispersion flow equations. J. comput. Appl. math. 172, 65-77 (2004) · Zbl 1126.76346
[25] Chechkin, A. V.; Gonchar, V. Y.; Klafter, J.; Metzler, R.; Tanatarov, L. V.: Lévy flights in a steep potential well. J. stat. Phys. 115, 1505-1535 (2004) · Zbl 1157.82305
[26] Langlands, T. A. M.; Henry, B. I.: The accuracy and stability of an implicit solution method for the fractional diffusion equation. J. comput. Phys. 205, 719-736 (2005) · Zbl 1072.65123
[27] Yuste, S. B.; Acedo, L.: An explicit finite difference method and a new von Neumann-type stability analysis for fractional diffusion equations. SIAM J. Numer. anal. 42, 1862-1874 (2005) · Zbl 1119.65379
[28] Lubich, Ch.: Discretized fractional calculus. SIAM J. Math. anal. 17, 704-719 (1986) · Zbl 0624.65015
[29] Morton, K. W.; Mayers, D. F.: Numerical solution of partial differential equations. (1994) · Zbl 0811.65063
[30] Press, W. H.; Teukolsky, S. A.; Vetterling, W. T.; Flannery, B. P.: The art of scientific computing. (1992) · Zbl 0845.65001
[31] Podlubny, I.: Fractional differential equations. (1999) · Zbl 0924.34008
[32] Gorenflo, R.: Fractional calculus: some numerical methods. Fractals and fractional calculus in continuum mechanics, 277-290 (1997)
[33] K. Diethelm, J.M. Ford, N.J. Ford, M. Weilbeer, A comparison of backward differentiation approaches for ordinary and partial differential equations of fractional order, in: A. Le Méhauté, J.A. Tenreiro Machado, J.C. Trigeassou, J. Sabatier (Eds.), Proceedings of the 1st IFAC Workshop on Fractional Differentiation and its Applications, ENSEIRB, Bordeaux, 2004, pp. 353-358.
[34] Sokolov, I. M.; Klafter, J.: From diffusion to anomalous diffusion: a century after Einstein’s Brownian motion. Chaos 15, 026103-026109 (2005) · Zbl 1080.82022
[35] Metzler, R.; Klafter, J.: Accelerating Brownian motion: a fractional dynamics approach to fast diffusion. Europhys. lett. 51, 492-498 (2000) · Zbl 0984.82032
[36] Agrawal, O. P.: Solution for a fractional diffusion-wave equation defined in a bounded domain. Nonlin. dynam. 29, 145-155 (2002) · Zbl 1009.65085